Valproate-Associated Dysmyelopoiesis in Elderly Patients

Chi-chiu So, MRCPath, Kit-fai Wong, MD

Disclosures

Am J Clin Pathol. 2002;118(2) 

In This Article

Discussion

Valproate is an effective antiepileptic drug. Its use has been extended beyond primary epilepsy to many psychiatric disorders such as acute mania associated with bipolar disorder and schizoaffective diseases. Hematologic toxic effects of valproate vary in type and severity, ranging from marrow failure with fatal aplastic anemia[2] to an incidental finding of RBC macrocytosis. Most reports in the literature were from the pediatric patient group, and thrombocytopenia and RBC macrocytosis were recognized as the most common manifestations of valproate-associated hematologic abnormalities.[3]

The cause for the thrombocytopenia is unclear. Immune-mediated peripheral destruction has been suggested by some authors as the underlying mechanism based on marrow morphologic findings[4] and platelet autoantibody studies.[5] Reports of hematologic toxic effects in adult patients also focused on thrombocytopenia.[6,7,8]

More severe side effects of valproate, including aplastic anemia, pure red cell aplasia, and dysmyelopoiesis, have rarely been reported,[2,9,10] and all of them were found in pediatric patients. Ganick et al[10] described 4 children with dysmyelopoiesis who had macrocytosis, Pelger-Huët anomaly, and megakaryocytic dysplasia, similar to our case 1. Cytogenetic study was not performed in our patients. However, spontaneous hematologic recovery after cessation of valproate therapy was not consistent with a primary myelodysplastic syndrome. Long-term monitoring of platelet counts for a 10-year period in case 1 showed a clear association between valproate therapy and thrombocytopenia. Furthermore, the neutrophil count and hemoglobin level remained normal but dropped precipitously during drug overdose, with accompanying dysmyelopoiesis.

In case 2, in which the valproate level was kept within therapeutic range, the major findings were thrombocytopenia with only mild dysmyelopoiesis. From the observations in our patients and in the literature, it seems that thrombocytopenia is the most sensitive hematologic indicator of the valproate effect, which can occur even when the drug is within therapeutic range.

The drug toxic effects on marrow stem cells, on the other hand, may be more dose-related. In fact, RBC macrocytosis, thrombocytopenia, and the Pelger-Huët anomaly of neutrophils commonly observed in patients receiving valproate therapy can all be manifestations of dysmyelopoiesis. Although we identified only the present 2 adult cases of documented valproate-associated dysmyelopoiesis among our bone marrow records for the past 17 years, the actual prevalence of toxic effects of this particular drug may be higher. Bone marrow study usually is not performed for patients with only mild cytopenias, and marrow dysplasia may be very subtle in such cases. The fact that dysmyelopoiesis can occur years after starting the drug also makes the recognition of an association between valproate and dysmyelopoiesis difficult.[11]

Dysmyelopoiesis associated with valproate therapy occurs in adult as well as in pediatric patients. We postulate that this particular toxic effect may be dose-related and much more common than is recognized. In the elderly patient group, recognition of this association is especially important because these patients are at a higher risk of noncompliance with drug therapy and of drug overdose.[12] Furthermore, when valproate-associated dysmyelopoiesis occurs, it easily can be attributed to a primary myelodysplastic syndrome that also is more prevalent in elderly people. However, unlike valproate-associated dysmyelopoiesis that is fully reversible, primary myelodysplastic syndrome remains an incurable disease in this age group. A correct diagnosis with timely cessation or reduction of valproate treatment not only will minimize the acute morbidity and mortality of severe pancytopenia but also will avoid false prognostication in affected patients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....